Alabama, 2017

Damaging Winds in Alabama, April 30, 2017

April 30, 2017 · NWS BMX · 20 events in 8 counties and zones

A north to south QLCS developed across Mississippi during the morning hours of April 30th. This system tracked rapidly eastward during the day and across central Alabama, producing numerous reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A north to south QLCS developed across Mississippi during the morning hours of April 30th. This system tracked rapidly eastward during the day and across central Alabama, producing numerous reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 6:13 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 30, 6:13 AM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
713 AM CDT Sun Apr 30 2017

.UPDATE...
For 12Z Aviation.

&&

.DISCUSSION...

Another windy day in store across Central AL. A strong low pressure
system over Kansas/Oklahoma is becoming occluded this morning and
has stretched a cold front down through Central Arkansas and
Louisiana. Rain and storms will push eastward with this front
through the day and approach Central Alabama by the afternoon hours.
There's still quite a bit of uncertainty with the timing, which will
impact the severity. This is the current thinking, but stay tuned
through the day for updates:

Timing:

Latest model runs haven't really helped narrow down the timing of
these storms too much. The HRRR and ARW are certainly the quickest
with the storms entering our western counties around or just after
1:00pm. Some of the other guidance varies from around 4:00pm to
6:00pm for our western counties. Guidance is also hinting at
possibly two waves, but again the timing is still very uncertain.
I'm leaning closer to the ARW solution at this time, which has the
initial line getting into our western counties roughly 1:00pm to
4:00pm and reaching the I-65 corridor around 3:00pm to 6:00pm before
slowing down or possibly stalling. The 2nd line will be getting into
the western counties by the 3:00pm to 6:00pm timeframe, push into
the I-65 corridor around 9:00pm to 12:00am, and will push the whole
system through Montgomery and the eastern counties after midnight
and through 4:00-6:00am Monday morning.

Impacts:

The main threat with these lines of storms will be damaging winds.
With the quicker trends in the timing for our western counties,
models hint at surface based instability reaching into the 1500-2500
J/kg range. 0-6km bulk shear is on the lower end with the best shear
off to our west, but is still around 35-45kts, which will promote
the organized updrafts with the storms along the QLCS. 0-3km SRH is
above 300 considering the backed surface winds and the strong 850mb
jet with winds >50kts. Therefore, would expect a line of strong
storms that are capable of producing damaging winds. Given the low
level wind profile, can't rule out brief spin-up tornadoes with any
bowing segments or breaks in the line. These threats are greatest in
the western counties as the line potentially could move through
during the peak heating of the day when there is the greatest
instability. As the line pushes east of the I-65 corridor during the
evening and overnight hours we have lost a lot of the surface based
instability, but values remain around 400 - 800 J/kg along the line
through 7am in our southeastern counties, which is sufficient for
sustaining strong to severe storms with a QLCS given the wind
profiles are still favorable.
Another concern with this system will be the heavy rainfall
across the western two-thirds of Central AL. PWATs are above the
maximum climatologically, and the first line of storms has the
potential to stall out during the evening hours. Current forecast
is for 1.5 - 2.5 inches for most areas, with some counties in the
west seeing close to 3 inches. Streamflows across Central AL are
at or well below average due to the recent drought, so widespread
flooding isn't expected. However, some localized small streams or
urban areas might see isolated flooding issues.

This system moves out of Central AL Monday morning and low level
ridging builds in across the area clearing out the skies for Monday
and Tuesday. On Wednesday, a positively tilted trough digs southward
into the Southeastern US and develops a surface low over the Gulf
States. Models are still in disagreement with the exact
track/development of this low, so nailing down any specific severe
threats at this point is difficult. Will continue to monitor trends
in the models concerning the severe potential, but at the least,
expect widespread rain Wednesday night into Thursday. Some light
showers may linger into Friday, but confidence is low at this time
considering the differences in the models. For next weekend, models
show ridging building in across much of the Central and Southern US.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

A very strong pressure gradient ahead of the frontal boundary will
produce very strong winds during the day today. Southerly winds
will be generally 15 to 25kt with gusts up to 35kt at times. There
could be potentially two rounds of rain and storms this morning
into the afternoon and persisting into the overnight hours.
TCL...BHM...and EET will be impacted by round one and will bring
in thunderstorms to TCL by 17Z and then BHM by 20 to 21Z. Will
need to monitor the onset of this activity. These three locations
may actually see periods of showers and storms through the evening
hours as the boundary stalls and then refires over the region.
Lightning will be very prevalent throughout the day. As for ANB
and ASN...there is a question of how far east will the first wave
make it, therefore putting some questions into these TAF location.
For now will put in SHRA at these locations after 21Z but include
VCTS. Will not include TSRA until 02Z. However much like the
western sites once it starts it may last a while. As for MGM and
TOI, there may be some isolated showers in after 20Z, but will not
introduce VCTS until 2Z with predominant TSRA until 4 and 7Z
respectively.

16

&&

.FIRE WEATHER...

Strong gusty winds possible today ahead of an approaching cold
front. Rain chances remain low through this afternoon as the cold
front moves through. There are no major fire weather concerns aside
from the gusty winds. RHs will remain high.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     85  59  73  50  79 /  40 100  50  10  10
Anniston    86  60  73  51  79 /  20 100  60  10  10
Birmingham  86  58  74  54  81 /  40 100  30  10  10
Tuscaloosa  84  56  75  53  83 /  80 100  20  10  10
Calera      85  59  75  54  81 /  40 100  30  10  10
Auburn      86  64  74  55  80 /  20 100  80  10  10
Montgomery  88  62  77  54  84 /  20 100  50  10  10
Troy        87  64  77  54  83 /  20 100  80  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 10 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Apr 30, 9:06 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1006 AM CDT Sun Apr 30 2017

ALZ011>015-017>050-011815-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1006 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a threat of severe thunderstorms across all of Central
Alabama today through tonight with storms arriving from the west and
spreading across the area into this evening. The threats include
damaging winds, brief tornadoes, and hail. Some heavy rain at times
is possible as well.

Outside of storms, strong gusty gradient winds will be possible
today into this evening. Sustained winds will be 15 to 25 mph with
gusts to 35 mph or higher. The highest winds will be observed in the
higher elevation areas. These gradient winds can be expected through
at least 10 PM this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Some strong to severe thunderstorms are possible across the far
eastern counties through possibly as late as 10 AM.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed at times today on into Monday morning.

08

The radar

The Columbus AFB radar (KGWX), 94 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pickens

When
April 30, 10:30 AM CST to 10:31 AM CST
Where
Pickens County, 2.7 mi NW of Dancy
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.050, -88.330

A church near the intersection of Highway 87 and County Road 32 sustained damage to its roof.

Thunderstorm Wind, Tuscaloosa

When
April 30, 10:47 AM CST to 10:48 AM CST
Where
Tuscaloosa County, 2.41 mi ESE of Brownville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.390, -87.710

Several trees uprooted along Highway 171.

Thunderstorm Wind, Pickens

When
April 30, 10:54 AM CST to 10:55 AM CST
Where
Pickens County, Aliceville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.130, -88.150

Roof damage to building in downtown Aliceville.

Thunderstorm Wind, Pickens

When
April 30, 11:09 AM CST to 11:10 AM CST
Where
Pickens County, Owens
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
33.320, -88.050

Several trees uprooted along County Road 17. One tree fell on a car and resulted in minor injuries to one person.

Thunderstorm Wind, Lamar

When
April 30, 11:10 AM CST to 11:12 AM CST
Where
Lamar County, 0.57 mi E of Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.750, -88.110

Several trees uprooted in and around the town of Vernon.

Thunderstorm Wind, Marion

When
April 30, 11:43 AM CST to 11:44 AM CST
Where
Marion County, 1.15 mi E of Brilliant
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.020, -87.750

Several trees uprooted along Brookside Road in the town of Brilliant.

Thunderstorm Wind, Fayette

When
April 30, 11:55 AM CST to 11:56 AM CST
Where
Fayette County, 4.02 mi ESE of Hubertville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.790, -87.690

Several trees uprooted and blocking Highway 102.

Thunderstorm Wind, Walker

When
April 30, 12:14 PM CST to 12:15 PM CST
Where
Walker County, Townley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.830, -87.430

Several trees uprooted and blocking the intersection of Highway 124 and Highway 102.

Thunderstorm Wind, Walker

When
April 30, 12:15 PM CST to 12:16 PM CST
Where
Walker County, 1.42 mi NE of Townley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.844, -87.412

Several trees uprooted along Holly Grove Road.

Thunderstorm Wind, Walker

When
April 30, 12:15 PM CST to 12:16 PM CST
Where
Walker County, 2.49 mi NNW of Gamble
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.914, -87.343

Several trees uprooted along Johnsey Bridge Road.

Thunderstorm Wind, Walker

When
April 30, 12:20 PM CST to 12:21 PM CST
Where
Walker County, 1.96 mi ENE of Saragossa
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.909, -87.368

Several trees uprooted near the intersection of County Road 5 and Edgil Road.

Thunderstorm Wind, Walker

When
April 30, 12:20 PM CST to 12:21 PM CST
Where
Walker County, 2.76 mi N of Saragossa
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.940, -87.400

Several trees uprooted near the community of Lupton.

Thunderstorm Wind, Walker

When
April 30, 12:23 PM CST to 12:24 PM CST
Where
Walker County, 2.15 mi NNW of Gamble
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.910, -87.340

Several trees uprooted on Russell Dairy Road.

Thunderstorm Wind, Walker

When
April 30, 12:30 PM CST to 12:31 PM CST
Where
Walker County, 5.31 mi ESE of Jasper Walker Co Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.851, -87.180

Several trees uprooted and power lines downed on Boldo Road.

Thunderstorm Wind, Walker

When
April 30, 12:30 PM CST to 12:31 PM CST
Where
Walker County, 4.41 mi NE of Marigold
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.960, -87.210

Several trees uprooted near the town of Curry.

Thunderstorm Wind, Jefferson

When
April 30, 12:43 PM CST to 12:44 PM CST
Where
Jefferson County, 0.58 mi E of Oak Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.450, -87.140

Several trees uprooted along Lock 17 Road.

Thunderstorm Wind, Winston

When
April 30, 12:45 PM CST to 12:46 PM CST
Where
Winston County, 0.9 mi NW of Helicon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.130, -87.140

Several trees uprooted near Helicon Road.

Thunderstorm Wind, Jefferson

When
April 30, 1:02 PM CST to 1:03 PM CST
Where
Jefferson County, 1.4 mi NE of Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.812, -86.930

Several trees uprooted on Corner Road.

Thunderstorm Wind, Jefferson

When
April 30, 1:15 PM CST to 1:16 PM CST
Where
Jefferson County, 0.58 mi E of Crocker Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.650, -86.810

Several large trees uprooted and one fell on a vehicle.

Thunderstorm Wind, Walker

When
April 30, 1:23 PM CST to 1:24 PM CST
Where
Walker County, 0.57 mi E of Gamble
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.880, -87.320

Several trees uprooted along Highway 5 north of the city of Jasper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695519, 695532, 695524, 695528, 695535, 695540, 695544, 695547, 695550, 695553, 695556, 695558, 695559, 695591, 695594, 695597, 695606, 695598, 695602, 695561.